Illinois, 2021

Damaging Wind in Illinois, August 23, 2021

August 23, 2021 · NWS ILX · 1 event in 1 county or zone

Isolated supercell thunderstorms developed along an outflow boundary from previous convection across the Illinois River Valley during the early afternoon of August 23rd. One of the cells produced 50-60mph wind gusts, which broke numerous power poles southwest of Beardstown in Cass County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated supercell thunderstorms developed along an outflow boundary from previous convection across the Illinois River Valley during the early afternoon of August 23rd. One of the cells produced 50-60mph wind gusts, which broke numerous power poles southwest of Beardstown in Cass County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 23, 11:55 AM CST, 35 minutes earlier.

Area forecast discussion, Aug 23, 11:55 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1255 PM CDT Mon Aug 23 2021

.SYNOPSIS...
Issued at 347 AM CDT Mon Aug 23 2021

A prolonged period of heat and humidity will be on tap across
central Illinois, with air temperatures climbing into the upper
80s to mid 90s and heat index values exceeding 100 degrees
through next weekend. Limit time outdoors and drink plenty of
water as the heat builds this week.

&&

.UPDATE...
Issued at 1035 AM CDT Mon Aug 23 2021

Updated the forecast to increase chances of showers and
thunderstorms over the IL river valley into midday. MCS to weaken
as it tracks into the IL river valley next few hours. SPC Day 1
outlook introduced a marginal risk of severe storms with gusty
winds next few hours nw of the IL river. Rest of the forecast
looks on track with heat and humidity building this afternoon.
Highs in the upper 80s and lower 90s with heat indices peaking
95-102F highest over sw CWA.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 347 AM CDT Mon Aug 23 2021

With high pressure directly overhead, skies are clear and winds
have become calm across central Illinois early this morning.
Thanks to excellent radiational cooling and a modestly moist
boundary layer, fog is developing...particularly along/east of
the I-55 corridor. High clouds are beginning to stream across the
northern KILX CWA, which should inhibit widespread fog formation
there. Meanwhile further south, most CAMs are suggesting the
potential for dense fog. 08z/3am obs continue to show a distinct
downward trend in visby, with several sites across the E/SE at or
below 1/2 mile. As a result, will be issuing a Dense Fog Advisory
along/south of a Danville to Lincoln line through 9am.

Further west, scattered convection has developed ahead of a cold
front within a broad 30-40kt 850mb jet from eastern Nebraska
to western Wisconsin. This activity will slowly shift eastward
over the next several hours, but will remain west of central
Illinois until after sunrise. As the nocturnal jet weakens and the
convection pushes into a more unfavorable environment east of the
Mississippi River, areal coverage will diminish later this morning.
In fact, some models completely dissipate the showers/storms
before they ever arrive. Have opted to include low chance PoPs
west of I-55 from mid-morning into the afternoon, although most
locations will likely stay dry. High temperatures today will be a
couple of degrees warmer than yesterday, topping out in the upper
80s and lower 90s.

With frontal boundary remaining well to the W/NW and the nocturnal
jet once again orienting itself from the Plains into the Upper
Midwest, it appears nighttime convection will stay largely to the
north across Minnesota into Wisconsin late tonight. The NAM tries
to drop the storms S/SE into north-central Illinois late: however,
this does not make much sense based on frontal position and
thickness regime. Have therefore maintained a mostly dry
forecast...with just slight chance PoPs along/north of a Galesburg
to Bloomington line toward dawn.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 347 AM CDT Mon Aug 23 2021

Heat and humidity will be the main weather story in the extended,
as all signs point to a prolonged period of heat Tuesday through
Saturday. Afternoon heat index values will climb above 105 degrees
across much of central Illinois both Tuesday and Wednesday
afternoon, and will likely remain oppressive right into the
weekend as well. There will be periodic storm chances to provide
some temporary cooling: however, with rising upper heights, the
best chance for widespread convection will be suppressed further
north across the Great Lakes.

Further out, all models agree that a significant short-wave trough
tracking out of the northern Rockies will flatten the prevailing
upper ridge and push a cold front into central Illinois early
next week. Timing of FROPA is still uncertain, but models are
focusing on the Sunday night/Monday time frame. Given approach of
forcing mechanism, have carried highest PoPs of the entire
forecast period Sunday afternoon/night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1250 PM CDT Mon Aug 23 2021

A lingering band of convection was pushing east into the IL river
valley early this afternoon and affecting PIA and MVFR conditions
possible next 1-2 hours. Have VCTS at PIA while better chance of
thunderstorms will be over the lower IL river valley by Schuyler
county. An outflow boundary had slipped south of Lincoln and may
get close to SPI and have VCSH there til 20Z. Also carried VCSH at
BMI as weakening line of convection pushes eastward toward I-55.
Expect some fog to develop again overnight after 08-09Z especially
in eastern IL with vsbys down to 2-4 miles and lifting 13-14Z Tue.
South to SSW winds 5-10 kts during daytime hours and around 5 kts
tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...07
Hazardous weather outlook, Aug 23, 10:45 AM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1145 AM CDT Mon Aug 23 2021

ILZ038-043>046-052>057-061>063-066>068-071>073-241645-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-
Piatt-Richland-Shelby-Vermilion-
1145 AM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values of 95 to 100 are expected today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Occasional isolated to scattered thunderstorms are possible
Tuesday through Sunday.

Daily heat index values around 100 to 107 possible during the
afternoon hours for Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027>031-036-037-040>042-047>051-241645-
Cass-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
1145 AM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will continue into early afternoon.
Lightning is the primary hazard. Severe weather is not
anticipated.

Heat index values of 95 to 100 are expected today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Occasional isolated to scattered thunderstorms are possible
Tuesday through Sunday.

Daily heat index values around 100 to 109 possible during the
afternoon hours for Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Erwin

In the hours before

Special weather statement, Aug 23, 11:49 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1249 PM CDT Mon Aug 23 2021

ILZ040-231815-
Schuyler-
1249 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of Schuyler County
through 115 PM CDT...

At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Rushville around 105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4028 9075 4027 9046 4001 9047 4002 9061
      4003 9061 4002 9063 4005 9068 4008 9067
      4008 9070 4009 9071 4010 9070 4011 9071
      4011 9085
TIME...MOT...LOC 1748Z 283DEG 18KT 4014 9068

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SB

The radar

The Lincoln radar (KILX), 100 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 23, 12:30 PM CST to 12:35 PM CST
Where
Cass County, 4.92 mi WNW of Hagener to 2.77 mi W of Beardstown Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.947, -90.486

Twenty power poles were broken along US-67 southwest of Beardstown prompting the closure of the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979152.